Idaho, 2002

Heavy Snow in Idaho, December 27 to 28, 2002

December 27 to 28, 2002 · NWS PIH · 4 events in 4 counties and zones

Heavy snow fell in the central and eastern mountains of Idaho. 8 inches fell at Island Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in the central and eastern mountains of Idaho. 8 inches fell at Island Park. 10 inches fell at Macks Inn. 12 inches of snow fell in Ketchum. SNOTEL sites above 6500 feet recorded between 10 and 20 inches of snow in the Stanley and Sun Valley areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 26, 9:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 26, 9:15 PM MST, 3 hours 45 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
915 PM MST THU DEC 26 2002

LARGE AREA OF WARM ADVECTION PRECIP MOVING INTO THE WRN CWA THIS
EVENING.  SFC OBS INDICATE SNOW BOTH IN THE MTNS AND THE LOWER SNAKE
PLAIN.  NEW ETA RUN SHOWS PRECIP INCREASING IN COVERAGE AND AMOUNT
ON FRIDAY...CONSISTENT WITH CURRENT FCST PACKAGE.  QPF GREATEST OVER
THE CENTRAL MTNS BEGINNING TONIGHT THRU FRI...AND MAINLY FRIDAY IN
THE ERN HIGHLANDS.  ETA STAYING ON THE DRY SIDE IN THE SRN
HIGHLANDS...BUT WITH A RELATIVELY MOIST H7 FLOW INCREASING TO 60KTS
ON FRIDAY...WOULD EXPECT WEST FACING MOUNTAIN SLOPES TO CATCH
SIGNIFICANT SNOWFALL.  WINTER STORM WARNINGS STILL LOOK TO BE ON
TRACK.

THE NEXT ISSUE IS WIND.  SFC WINDS IN THE SNAKE PLAIN TONIGHT HAVE
BEEN ON THE SQUIRRLY SIDE.  RANGING FROM 20+MPH TO LGT AND VRBL.
EXPECT TO SEE BRISK WINDS OFF AND ON THRU THE NIGHT...ESPECIALLY
WITH THE APPROACH OF MORNING.  ON FRIDAY...WINDS LOOK TO BE A
SIGNIFICANT ISSUE.  MOS NUMBERS RANGING FROM THE ALWAYS CONSERVATIVE
ETA AT 16KTS (KPIH) TO THE NGM AT 34KTS.  HAVE NOT SEEN NEW AVN MOS
YET BUT THE 18Z RUN PLAYED THE MIDDLE GROUND.  BOTH AVN AND ETA SHOW
A PRETTY STRONG SFC PRESS GRADIENT ON FRIDAY...SO WINDS IN THE SNAKE
PLAIN LOOK GOOD.  WITH H7 WINDS AT OR ABV 60KTS...CERTAINLY HAVE THE
POTENTIAL FOR VERY STRONG WINDS.  WILL LET THE MID SHIFT MAKE THE
DETERMINATION.

NO CHANGES TO CURRENT FCST PLANNED.

HEDGES

.KSFX...OPERATIONAL...VCP 32.

.PIH...A WINTER WARNINGS HAVE BEEN ISSUED.  PLEASE REFER TO THE
LATEST WINTER STORM BULLETIN FOR DETAILS.
Hazardous weather outlook, Dec 26, 5:30 AM MST, 19 hours 30 minutes before
IDZ017>023-031-032-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MST THU DEC 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN INTENSE PACIFIC STORM IS EXPECTED TO BRING HEAVY SNOW TO THE
MOUNTAINS AND RAIN OR SNOW IN VALLEY LOCATIONS.  THE BIGGEST DANGER
WITH THE STORM MAY BE STRONG WINDS...POSSIBLY IN EXCESS OF 40 MPH
ACROSS THE REGION.  IT APPEARS THE STORM WILL BEGIN EARLY FRIDAY AND
CONTINUE THROUGH SATURDAY NIGHT.  MONITOR THE LATEST FORECASTS
THROUGH THE WEEK AS THIS POTENTIALLY DANGEROUS STORM DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 27, 1:00 AM MST to December 28, 6:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Lost River / Pahsimeroi

When
December 27, 1:00 AM MST to December 28, 6:00 AM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sawtooth Mountains

When
December 27, 1:00 AM MST to December 28, 6:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
December 27, 1:00 AM MST to December 28, 6:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326535, 5326536, 5326537, 5326538.